Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 1998, 7:48 PM CST for Cedar County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 7:48 PM CST (01:48 UTC)
- Expired
- Mar 30, 1998, 8:35 PM CST
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 30, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS1 KMLI 310150 RRA SVRMLI IAC031-310235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 748 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY - EAST CENTRAL IOWA * UNTIL 835 PM CST * SOME LOCATIONS AFFECTED BY THIS STORM TIPTON AROUND 755 PM CST CLARENCE AROUND 755 PM CST LOWDEN AROUND 800 PM CST MASSILLON AROUND 805 PM CST * AT 747 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTH OF MUSCATINE OR 10 MILES SOUTHWEST OF LOWDEN MOVING NORTHEAST AT 40 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AND AWAY FROM WINDOWS. HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 30, 2:25 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CST MON MAR 30 1998 STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS. THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER TONIGHT...SHIFTING N AND E ON TUES. CHC SVR TONIGHT... WITH GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE. CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA. HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT... WILL PROVIDE SOLID THREAT OF SEVERE. CID 53/++ DBQ 52/++ MLI 56/++ BRL 56/++ ARKELL
In the hours before
Local storm report, Mar 30, 2:50 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 2:50 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 6:36 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHLocal storm report, Mar 30, 6:36 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:18 PM CST | Severe Thunderstorm Warning | DVN | Jefferson | 32 min |
| Mar 30, 6:56 PM CST | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 44 min |
| Mar 30, 7:34 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 46 min |
| Mar 30, 8:18 PM CST | Tornado Warning | DVN | Clinton | 47 min |
| Mar 30, 8:33 PM CST | Tornado Warning | DVN | Jackson | 47 min |
| Mar 30, 8:36 PM CST | Severe Thunderstorm Warning | DVN | Lee | 49 min |
| Mar 31, 3:50 PM CST | Severe Thunderstorm Warning | DVN | Scott | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.